Hail, Fond du Lac
- When
- July 31, 2:30 PM CST
- Where
- Fond du Lac County, 2.13 mi SSE of Vandyne
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 43.850, -88.490
A northwest to southeast broken line of thunderstorms moved southeast from northwest Wisconsin into east central Wisconsin. The thunderstorms produced small hail and heavy rainfall in Fond du lac and Sheboygan Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A northwest to southeast broken line of thunderstorms moved southeast from northwest Wisconsin into east central Wisconsin. The thunderstorms produced small hail and heavy rainfall in Fond du lac and Sheboygan Counties. A shortwave trough and associated surface trough triggered the thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 31, 10:43 AM CST, 3 hours 47 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1143 AM CDT THU JUL 31 2014 .UPDATE... EXPECT SCATTERED TO BROKEN CUMULUS CLOUDS TO DEVELOP THIS AFTERNOON...AS DAYTIME HEATING CONTINUES. MODELS SHOWING TWO 500 MB VORTICITY MAXIMA PASSING NEAR THE AREA...ONE BRUSHING ACROSS THE NORTHEASTERN COUNTIES...AND THE OTHER JUST TO THE SOUTHWEST OF THE AREA. THERE IS LIGHT Q VECTOR CONVERGENCE IN THE MID LEVELS ON NAM/GFS MODELS THAT CROSS THE SOUTHWEST HALF OF THE AREA LATER THIS AFTERNOON AND EARLY EVENING. AREA FORECAST SOUNDINGS SHOWING SOME DIFFERENCES WITH THE AMOUNT OF MEAN LAYER CAPE LATER THIS AFTERNOON INTO EARLY THIS EVENING. RAP MIXES OUT DEW POINTS TO AROUND 50 AND HAS LITTLE MEAN LAYER CAPE AT ALL. NAM KEEPS DEW POINTS IN THE UPPER 50S TO AROUND 60 AND HAS AROUND 1000 J/KG. FEEL THAT DEW POINTS AND MEAN LAYER CAPES WILL BE SOMEWHERE BETWEEN THESE EXTREMES. THUS...A FEW HUNDRED J/KG OF MEAN LAYER CAPE IS EXPECTED...WITH DEW POINTS MIXING TO THE LOWER TO MID 50S. WILL CONTINUE MAINLY LOWER END POPS FOR SHOWERS AND A FEW STORMS...THOUGH MAY PUSH BACK START TO MIDDLE/LATE AFTERNOON. HIGHS LOOK ON TRACK IN THE UPPER 70S TO LOWER 80S. MAY SEE LAKE BREEZE LATE IN THE DAY CLOSE TO THE LAKESHORE. && .AVIATION/18Z TAFS/... VFR CONDITIONS ARE EXPECTED THIS AFTERNOON...MOST OF TONIGHT AND FRIDAY ACROSS TAF SITES. SCATTERED TO BROKEN DIURNAL CUMULUS WILL DEVELOP THIS AFTERNOON AND LINGER INTO EARLY EVENING. SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE FORECAST MAINLY LATE THIS AFTERNOON AND EARLY EVENING. FOR NOW...WILL JUST USE VICINITY SHOWER WORDING IN TAFS DUE TO TIMING/PLACEMENT UNCERTAINTY. LIGHT TO MODERATE WEST WINDS ARE EXPECTED INTO EARLY EVENING...THOUGH THEY MAY BACK SOUTHEAST AT MILWAUKEE AND KENOSHA AFTER 22Z DUE TO LAKE BREEZE. QUIET WEATHER IS THEN EXPECTED TONIGHT INTO FRIDAY MORNING. LIGHT WINDS AND PARTIAL CLEARING MAY ALLOW FOR MVFR CATEGORY LIGHT FOG AT KENOSHA AND PERHAPS MADISON/WAUKESHA BETWEEN 09Z AND 13Z FRIDAY. ANOTHER ROUND OF SCATTERED TO BROKEN CUMULUS...WITH SCATTERED SHOWERS AND A FEW STORMS...ARE FORECAST FOR FRIDAY AFTERNOON. VICINITY SHOWER WORDING MAY BE USED AGAIN FOR THIS PERIOD. LIGHT SOUTH WINDS ARE EXPECTED...BECOMING SOUTHEAST AT THE EASTERN SITES IN THE AFTERNOON WITH LAKE BREEZE. && .PREV DISCUSSION... /ISSUED 331 AM CDT THU JUL 31 2014/ TODAY AND TONIGHT...FORECAST CONFIDENCE - MEDIUM. -SHRA FINALLY COMING TO AN END NEAR KMSN. AMAZINGLY THESE -SHRA WERE REMNANTS OF WED EVE CONVECTION CLUSTER THAT AFFECTED NW WI. -SHRA ARE DIMINISHING AS AIR MASS FURTHER DESTABILIZES. MUCAPE LESS THAN 100 J OVER MOST OF SRN WI. OTRW...WL NEED TO KEEP IN LOW POPS FOR AFTN/EVE CONVECTION. SFC DEWPTS SHOULD REMAIN MOSTLY IN THE LOW TO MID 50S RESULTING IN MUCAPE OF 200-500 J/KG. MID-LEVEL LAPSE RATES SLIGHTLY HIGHER THAN WED AFTN...REACHING THE 6-6.5 DEGREE RANGE WITH ELEVATED LIFTED INDEX FALLING TO AROUND -2. SLIGHTLY MORE CYCLONIC CURVATURE AS WELL AS STRONGER SHORT WAVE MOVES FROM THE ERN DAKOTAS THROUGH IA INTO NW IL TODAY AND THIS EVE. ONCE AGAIN COMBINATION OF CLOUDS...BOUNDARY LAYER MIXING AND RECENT DRY CONDITIONS PREVENTING SIGNIFICANT FOG FORMATION ACROSS SRN WI. WEBCAMS OR SFC OBS NOT SHOWING ANY FOG YET. AS CLOUDS ASSOCIATED WITH DISSIPATING -SHRA CONT TO THIN...SOME ERN AREAS COULD EXPERIENCE SEVERAL HOURS OF LIGHT FOG EARLY THIS MRNG...ESPECIALLY KSBM AND KENW. AREAS OF FOG LIKELY IN THE WI RVR VALLEY FOR SEVERAL HOURS AS WELL. PREVAILING WEST TO SOUTHWEST WINDS AND SUNSHINE SHOULD HELP TEMPERATURES WARM ABOVE WED HIGHS BY A FEW DEGREES. LIGHTER PRESSURE GRADIENT WL ALLOW LAKE BREEZE TO DEVELOP WHICH WILL HALT TEMP RISE BY LAKE MI THIS AFTN. FRIDAY - CONFIDENCE...MEDIUM UPPER TROUGH REMAINS ACROSS THE AREA. THIS WILL RESULT IN MORE OF THE DIURNALLY DRIVEN INSTABILITY SHRA/TSRA. HARD TO PICK UP ON ANY ORGANIZED FORCING DURING THE PEAK HEATING TIME WITH PRIMARY VORT MAX ARRIVING FRIDAY NIGHT. WILL KEEP SHRA CHANCES GOING ALL NIGHT DUE TO THE PASSAGE OF THE MAIN VORT EVEN THOUGH BETTER INSTABILITY WANES. SATURDAY - CONFIDENCE...MEDIUM POSITIVELY TILTED UPPER TROUGH WILL BE NEAR SE WI AT 12Z WITH A SLOW SHIFT TO THE EAST. LINGERING VORTICITY AND COLD POOL ALOFT SUGGESTS KEEPING THE CHANCE OF SHRA/ISOLD TSRA IN THE GRIDS. BEST CHANCES FOR THIS ACTIVITY WOULD MOST LIKELY BE IN THE EASTERN CWA CLOSER TO THE COLDER TEMPS UPSTAIRS WITH THE LINGERING UPPER CYCLONIC FLOW. SUNDAY - CONFIDENCE...LOW UPPER TROUGH WELL TO THE EAST IN THE OHIO VALLEY WITH MORE OF A NORTHWEST FLOW ACROSS WI. NO DISCERNIBLE SHORTWAVES TO LATCH ONTO FOR FOCUSING PRECIP. THE FRONTAL CONVERGENCE REMAINS TO OUR NORTH THOUGH THE GFS IS STILL AGGRESSIVE WITH QPF WHILE THE ECMWF AND GEM KEEP PRECIP LARGELY ACROSS NRN WI CLOSER TO THE LOW LEVEL BOUNDARY. SUNDAY NIGHT THROUGH TUESDAY - CONFIDENCE...MEDIUM FRONTAL BOUNDARY IS PROGGD TO SAG INTO THE AREA AND WILL POTENTIALLY SERVE AS A FOCUS FOR SHRA/TSRA. LOW LEVEL JET DOES NOT LOOK STRONG NOR DOES THE UPPER FLOW DURING THIS PERIOD. HOWEVER FRONTOGENETICAL FORCING IN THE LOWER LEVELS WILL LIKELY BE THE PRIMARY DRIVING FORCE FOR ANY CONVECTION. TUESDAY NIGHT AND WEDNESDAY - CONFIDENCE...LOW FLOW BECOMES A BIT MORE ZONAL WITH STRONGER PIECE OF ENERGY PROGGD TO TAKE AIM ON THE WRN GRT LAKES REGION. THE ECMWF SHOWS A FASTER AND STRONGER LOW DEVELOPING AND TRACKING TO OUR SOUTH. MEANWHILE THE GFS IS WEAKER AND SLOWER. WHILE DETAILS VARY AMONGST THE MODELS THE TREND TOWARDS HIGHER POPS FROM THE ALLBLEND LOOKS REASONABLE. AVIATION/12Z TAFS/...MOSTLY VFR CONDITIONS TO CONTINUE BUT A BRIEF PERIOD OF LIGHT FOG MAY AFFECT SEVERAL TAF SITES EARLY THIS MRNG. NOT EXPECTING STRATUS DEVELOPMENT THIS MORNING AS ATMOSPHERE DRIER JUST ABOVE SFC INVERSION COMPARED TO 24 HOURS AGO. BOUNDARY LAYER WINDS WL ALSO REMAIN LIGHT WESTERLY. STILL A SMALL CHANCE FOR AFTN CONVECTION AS AIR MASS DESTABILIZES WEAKLY AS WEAK MID-LEVEL LOW PRESSURE TROF MOVES ACROSS REGION. EXPECT LAKE BREEZE TO AFFECT ERN TAF SITES LATER THIS MRNG. MARINE...LIGHT PRESSURE GRADIENT AND DIURNAL WARMING WL RESULT IN LAKE BREEZE AND WINDS TURNING TO THE E-SE LATER THIS MRNG... CONTINUING THIS AFTN. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && UPDATE...WOOD TODAY/TONIGHT AND AVIATION/MARINE...MBK FRIDAY THROUGH WEDNESDAY...COLLAR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 355 AM CDT THU JUL 31 2014 WIZ046-047-051-052-056>060-062>072-010900- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 355 AM CDT THU JUL 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SMALL CHANCE FOR AN AFTERNOON AND EVENING THUNDERSTORM AS WEAK LOW PRESSURE REMAINS IN THE VICINITY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE ARE CHANCES FOR DAYTIME AND EVENING THUNDERSTORMS FRIDAY AND SATURDAY. THE CHANCE FOR THUNDERSTORMS RETURNS NEXT MONDAY THROUGH WEDNESDAY AS A WARM FRONT PUSHES INTO THE REGION FOLLOWED BY MID-WEEK LOW PRESSURE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH SUNDAY. LMZ643>646-010900- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 355 AM CDT THU JUL 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SMALL CHANCE FOR AN AFTERNOON AND EVENING THUNDERSTORM AS WEAK LOW PRESSURE REMAINS IN THE VICINITY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE ARE CHANCES FOR DAYTIME AND EVENING THUNDERSTORMS FRIDAY AND SATURDAY. THE CHANCE FOR THUNDERSTORMS RETURNS NEXT MONDAY THROUGH WEDNESDAY AS A WARM FRONT PUSHES INTO THE REGION FOLLOWED BY MID-WEEK LOW PRESSURE. WWW.WEATHER.GOV/MKX MBK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
145 PM CDT THU JUL 31 2014
WIZ051-311930-
FOND DU LAC-
145 PM CDT THU JUL 31 2014
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FOND DU LAC
COUNTY...
AT 143 PM CDT...A STRONG THUNDERSTORM WAS OVER NORTH FOND DU LAC...
MOVING SOUTHEAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH SIZE HAIL ARE POSSIBLE WITH
THIS STORM.
THIS STORM WILL BE NEAR...
FOND DU LAC AROUND 155 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE PEEBLES...CALVARY...
EDEN...MOUNT CALVARY AND TAYCHEEDAH.
LAT...LON 4384 8817 4363 8839 4381 8856 4386 8854
4389 8841 4390 8840
TIME...MOT...LOC 1843Z 303DEG 13KT 4383 8850
WOODSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
220 PM CDT THU JUL 31 2014
WIZ051-312000-
FOND DU LAC-
220 PM CDT THU JUL 31 2014
...A STRONG THUNDERSTORM WILL AFFECT EASTERN FOND DU LAC COUNTY...
AT 219 PM CDT...A STRONG THUNDERSTORM WAS JUST EAST OF FOND DU
LAC...MOVING SOUTHEAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR...
CAMPBELLSPORT AROUND 250 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE NEW FANE...EDEN...
WAUCOUSTA AND DUNDEE.
LAT...LON 4375 8816 4354 8816 4354 8828 4373 8842
4381 8836
TIME...MOT...LOC 1919Z 310DEG 13KT 4374 8835
WOODSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
322 PM CDT THU JUL 31 2014
WIZ051-312100-
FOND DU LAC-
322 PM CDT THU JUL 31 2014
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL AND EAST CENTRAL
FOND DU LAC COUNTY...
AT 321 PM CDT...A STRONG THUNDERSTORM WAS NEAR NORTH FOND DU LAC...
MOVING SOUTHEAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR...
NORTH FOND DU LAC AROUND 330 PM CDT.
FOND DU LAC AROUND 335 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE JOHNSBURG...PIPE...
MOUNT CALVARY...ST. CLOUD...DUNDEE...PEEBLES...CALVARY...EDEN...
TAYCHEEDAH AND WAUCOUSTA.
LAT...LON 4386 8816 4361 8816 4361 8831 4388 8868
4390 8866 4389 8841 4394 8840 4394 8833
TIME...MOT...LOC 2021Z 308DEG 25KT 4390 8851
WOODThe Green Bay radar (KGRB), 78 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524578.